Tornadoes · United States · Oklahoma · 2008
EF2 tornado, Bunch to Lincoln, Oklahoma, April 10, 2008
From Bunch to Lincoln, this EF2 tornado ran 9.0 miles across Adair and Washington counties on April 10, 2008, touching down at 5:26 AM CDT and reaching 400 yards wide. It killed nobody, and did $125,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 10, 2008
- Touchdown
- 5:26 AM CDT (10:26 UTC)
- Lifted
- 5:33 AM CDT (10:33 UTC)
- On the ground
- 7 minutes
- Path length
- 9.0 miles (14.5 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Counties
- Adair and Washington counties
- Touchdown point
- 35.789, -94.539
- Lift-off point
- 35.909, -94.471
- Record number
- 0804100426-01
What the Weather Service recorded
Severe thunderstorms occurred across eastern Oklahoma from the evening of the 9th into the morning of the 10th.
Severe thunderstorms occurred across Northwest Arkansas during the evening and early morning hours on the 9th and 10th.
An NWS storm survey determined that a strong tornado destroyed several mobile homes, caused extensive tree damage, destroyed barns and other outbuildings, and snapped power poles.
An NWS storm survey determined that a strong tornado destroyed a mobile home, caused extensive tree damage, and snapped power poles. This tornado continued into Washington County Arkansas, lifting about 4 miles southwest of Lincoln.
The strong tornado that began 5.5 miles east-southeast of Stillwell in Adair County Oklahoma moved into Washington County. The tornado destroyed a mobile home, destroyed a barn, rolled a vehicle, caused extensive tree damage, and snapped power poles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 10, 4:14 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 10, 4:14 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
414 AM CDT THU APR 10 2008
.MESOSCALE UPDATE...
THE LINE OF THUNDERSTORMS MOVING INTO
EASTERN OKLAHOMA HAS BEGUN TO
BECOME MORE ORGANIZED AND WE HAVE
RECEIVED WIND GUST REPORTS FROM
PITTSBURG COUNTY BETWEEN 60 AND 71 MPH.
STRONG LOW AND MID-LEVEL WINDS COMBINED
WITH SOME DESTABILIZATION AHEAD OF THE
LINE DUE TO LOW-LEVEL WARM AIR ADVECTION
WILL RESULT IN A SIGNIFICANT WIND DAMAGE
THREAT WITH THESE STORMS. VERY STRONG
LOW-LEVEL SHEAR WILL ALSO PROMOTE
MESOCYCLONE DEVELOPMENT ALONG THE LINE
WITH AN ASSOCIATED TORNADO THREAT.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...08
LONG TERM....99Hazardous weather outlook, Apr 10, 4:50 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 450 AM CDT THU APR 10 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 AM CDT THU APR 10 2008 ...SEVERE WEATHER AND FLOODING RAINFALL WILL CONTINUE THIS MORNING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHWEST ARKANSAS AND FAR EASTERN OKLAHOMA. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHWEST ARKANSAS. FLASH FLOOD. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...EASTERN OKLAHOMA. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ACCELERATING ACROSS SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS EARLY THIS MORNING. STRONG DAMAGING WINDS CAN BE EXPECTED WITH THIS LINE OF STORMS INTO THE EARLY MORNING HOURS. STRONG LOW-LEVEL SHEAR ALONG THE EDGE OF THUNDERSTORMS AND THE RETREATING WARM FRONT WILL RESULT IN A SMALL TORNADO THREAT WITH THE LINE OF STORMS. THE SEVERE WEATHER THREAT SHOULD END BY MID-MORNING. IT REMAINS UNCERTAIN HOW FAR EAST THE DRYLINE WILL MIX BY THIS AFTERNOON. REDEVELOP OF THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER...IS POSSIBLE AGAIN THIS AFTERNOON. THE MOST LIKELY AREA FOR THIS TO OCCUR WILL BE ACROSS WESTERN ARKANSAS. IN ADDITION...WIDESPREAD HEAVY RAINFALL WILL CONTINUE INTO THE MORNING. MUCH OF THE AREA HAS RECEIVED BETWEEN 2 AND 4 INCHES OF RAINFALL OVER THE PAST 24 HOURS...AND AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE THROUGH THE MID-MORNING. SIGNIFICANT RIVER FLOODING WILL CONTINUE OVER PARTS OF THE REGION AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TODAY. CLEARING SKIES BEHIND THE DRYLINE WILL RESULT IN STRONG ATMOSPHERIC MIXING BY THIS AFTERNOON...WITH GUSTY SOUTHWEST WINDS DEVELOPING ACROSS PARTS OF EASTERN OKLAHOMA. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY THROUGH WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... A PERIOD OF QUIET WEATHER IS ON TAP FOR THE WEEKEND AND MUCH OF NEXT WEEK. A LIGHT FREEZE MAY BE POSSIBLE ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY MORNING. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, Apr 10, 3:59 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
359 AM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST 7 N ASHLAND 34.87N 96.07W
04/10/2008 M64 MPH PITTSBURG OK MESONET
&&
SFPLocal storm report, Apr 10, 4:04 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
404 AM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST MCALESTER 34.93N 95.77W
04/10/2008 M71.00 MPH PITTSBURG OK ASOS
&&
SFPSpecial weather statement, Apr 10, 4:40 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
440 AM CDT THU APR 10 2008
OKZ062-067-101045-
MAYES OK-WAGONER OK-
440 AM CDT THU APR 10 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
EASTERN WAGONER AND MAYES
AT 440 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PRYOR TO PORTER...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WAGONER...CHOSKA...TULLAHASSEE...PORTER...OKAY...REDBIRD...PRYOR...
MAZIE...MURPHY...CHOUTEAU...LOCUST GROVE...ROSE...SALINA...
SPAVINAW...STRANG...ADAIR...PENSACOLA AND LANGLEY.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 270 AND 278.
LAT...LON 3619 9503 3616 9511 3608 9511 3608 9520
3598 9528 3589 9525 3583 9530 3577 9562
3580 9564 3608 9553 3608 9545 3632 9543
3651 9536 3652 9503
TIME...MOT...LOC 0940Z 241DEG 38KT 3633 9528 3590 9550Local storm report, Apr 10, 4:54 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
454 AM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND GST MUSKOGEE 35.75N 95.37W
04/10/2008 M68 MPH MUSKOGEE OK ASOS
&&
SFPSpecial weather statement, Apr 10, 5:02 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
502 AM CDT THU APR 10 2008
ARZ001-OKZ063-101100-
BENTON AR-DELAWARE OK-
502 AM CDT THU APR 10 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON
IN NORTHEAST OKLAHOMA
DELAWARE
AT 502 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF MAYSVILLE TO 2 MILES
SOUTHWEST OF LEACH...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...JAY...LEACH...TWIN OAKS...
KANSAS...COLCORD...CHLOETA...ZENA...CLEORA...GROVE...BERNICE...WEST
SILOAM SPRINGS...FAIRMOUNT...SILOAM SPRINGS...SULPHUR SPRINGS...
GENTRY...MAYSVILLE...GRAVETTE...GALLITIN...SPRINGTOWN...CHEROKEE CITY
AND DECATUR.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
LAT...LON 3655 9460 3650 9460 3650 9445 3648 9438
3614 9442 3615 9456 3617 9457 3618 9500
3621 9502 3668 9499
TIME...MOT...LOC 1002Z 206DEG 44KT 3649 9464 3621 9492Special weather statement, Apr 10, 5:22 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
522 AM CDT THU APR 10 2008
ARZ001-101115-
BENTON AR-
522 AM CDT THU APR 10 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
BENTON
AT 522 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF HIGHFILL TO 15 MILES SOUTHWEST
OF GALLITIN...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WALNUT HILL...ROCKY COMFORT...
FAIRMOUNT...BLAND...MILLER...HILL TOP...BENTONVILLE...ROGERS...
SULPHUR SPRINGS...LOWELL...GENTRY...GRAVETTE...PEA RIDGE...GATEWAY...
GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...
WAR EAGLE...MONTE NE...LOOKOUT...VAUGHN...LARUE...DECATUR...
CENTERTON...AVOCA...HIWASSE...BELLA VISTA...GARFIELD AND BEAVER LAKE.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
LAT...LON 3650 9385 3625 9386 3621 9433 3614 9436
3614 9437 3611 9439 3609 9452 3611 9454
3649 9447
TIME...MOT...LOC 1022Z 208DEG 35KT 3634 9436 3612 9466The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
10.4 hours before the tornado, 133 km from the path. April 10, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -101652 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Springfield, MO (KSGF), 12:00Z
1.6 hours after it, 133 km from the path. April 10, 2008.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -187 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Fayetteville/Drake (FYV), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 63 km away, was scanning. The volume nearest the touchdown began at 10:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 10, 2008
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 1:35 AM CDT | EF1 | Brown, TX | 1.5 | 125 | $150,000 | ||
| April 10 | 3:03 AM CDT | EF1 | Somervell, TX | 7.6 | 75 | $200,000 | ||
| April 10 | 3:30 AM CDT | EF1 | Johnson, TX | 2.9 | 50 | $25 million | ||
| April 10 | 4:00 AM CDT | EF1 | Dallas, TX | 2.0 | 40 | $1.0 million | ||
| April 10 | 4:04 AM CDT | EF1 | Collin, TX | 7.2 | 175 | $12 million | ||
| April 10 | 4:05 AM CDT | EF0 | Bell, TX | 6.4 | 100 | $500,000 | ||
| April 10 | 4:29 AM CDT | EF1 | Sharp, AR | 1.0 | 200 | $10,000 | ||
| April 10 | 4:56 AM CDT | EF0 | Sequoyah, OK | 2.0 | 150 | |||
| April 10 | 5:15 AM CDT | EF2 | Adair, OK | 2.8 | 300 | $100,000 | ||
| April 10 | 5:50 AM CDT | EF2 | Washington, AR | 3.0 | 600 | $125,000 | ||
| April 10 | 6:02 AM CDT | EF1 | Madison, AR | 0.8 | 200 | $10,000 | ||
| April 10 | 6:20 AM CDT | EF1 | Madison, AR | 10.7 | 900 | $100,000 | ||
| April 10 | 7:55 AM CDT | EF0 | Douglas, MO | 0.3 | 75 | $40,000 | ||
| April 10 | 8:12 AM CDT | EF2 | Bowie, TX | 5.5 | 200 | 1 | $1.0 million | |
| April 10 | 8:15 AM CDT | EF0 | Howell, MO | 3.3 | 150 | |||
| April 10 | 10:56 AM CDT | EF1 | Grant, AR | 15.1 | 175 | $30,000 | ||
| April 10 | 4:33 PM CDT | EF0 | Wayne, IA | 0.6 | 20 | |||
| April 10 | 4:49 PM CDT | EF0 | Wayne, IA | 0.4 | 20 | |||
| April 10 | 4:57 PM CDT | EF1 | Appanoose, IA | 2.0 | 30 | $75,000 | ||
| April 10 | 5:10 PM CDT | EF1 | Appanoose, IA | 2.9 | 50 | $75,000 | ||
| April 10 | 5:43 PM CDT | EF1 | Mahaska, IA | 3.0 | 50 | $100,000 | ||
| April 10 | 5:55 PM CDT | EF0 | Adams, IL | 9.1 | 50 | |||
| April 10 | 6:16 PM CDT | EF2 | Van Buren, IA | 1.8 | 220 | $150,000 | ||
| April 10 | 6:21 PM CDT | EF1 | Poweshiek, IA | 7.6 | 50 | $100,000 | ||
| April 10 | 6:25 PM CDT | EF1 | Van Buren, IA | 5.3 | 50 | $30,000 | ||
| April 10 | 6:30 PM CDT | EF1 | Hancock, IL | 1.6 | 150 | $100,000 | ||
| April 10 | 6:33 PM CDT | EF0 | Hancock, IL | 0.2 | 50 | $20,000 | ||
| April 10 | 6:35 PM CDT | EF0 | Hancock, IL | 0.8 | 75 | $30,000 | ||
| April 10 | 6:36 PM CDT | EF0 | Poweshiek, IA | 2.4 | 25 | $50,000 | ||
| April 10 | 7:03 PM CDT | EF0 | Keokuk, IA | 1.8 | 100 | $50,000 | ||
| April 10 | 7:05 PM CDT | EF0 | Keokuk, IA | 0.0 | 25 | |||
| April 10 | 8:30 PM CDT | EF0 | Buchanan, MO | 0.3 | 30 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.